Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 67, NWS Wichita, KS

September 4, 2021McPherson County, Marion County, Kansas

NWS Wichita, KS issued this areal flood warning at Sep 4, 2021, 6:54 AM CDT for McPherson County, Marion County, Kansas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2021, 6:54 AM CDT (11:54 UTC)
Expired
Sep 4, 2021, 12:09 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Marion County, KS, McPherson County, KS

The radar

The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 7:00 AM CDTHEAVY RAIN 3.836 Wsw Roxbury, KS
Sep 4, 7:00 AM CDTHEAVY RAIN 3.983 Ese Tampa, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1097 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

186 
WGUS43 KICT 041154
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
654 AM CDT Sat Sep 4 2021

KSC113-115-041800-
/O.NEW.KICT.FA.W.0067.210904T1154Z-210904T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McPherson KS-Marion KS-
654 AM CDT Sat Sep 4 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Northeastern McPherson County in central Kansas...
  Northern Marion County in central Kansas...

* Until 100 PM CDT Saturday.

* At 654 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area.

* Some locations that will experience flooding include...
  Lincolnville, Ramona, Durham, Tampa, Lost Springs, Marion Lake, 
  Roxbury and Pilsen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3861 9756 3861 9693 3852 9693 3852 9682
      3842 9682 3842 9769

$$

Jakub
1 follow-up statement
066 
WGUS83 KICT 041709
FLSICT

Flood Statement
National Weather Service Wichita KS
1209 PM CDT Sat Sep 4 2021

KSC113-115-041719-
/O.CAN.KICT.FA.W.0067.000000T0000Z-210904T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McPherson KS-Marion KS-
1209 PM CDT Sat Sep 4 2021

...FLOOD WARNING IS CANCELLED FOR NORTHEASTERN MCPHERSON AND 
NORTHERN MARION COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3861 9756 3861 9693 3852 9693 3852 9682
      3842 9682 3842 9769

$$

Butler

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Sep 4, 3:08 AM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Sep 4, 3:08 AM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
308 AM CDT Sat Sep 4 2021

.SHORT TERM...(Today through Monday night)
Issued at 308 AM CDT Sat Sep 4 2021

Water vapor imagery shows a well defined shortwave tracking across
ND/SD with much of the forecast area in the right entrance region
of an upper jet. Cold front currently extends from far southeast
KS into northwest OK.

850-700mb moisture transport has been steadily increasing over
the last few hours and has resulted in showers and storms
increasing in coverage across central and southern KS with this
trend expected to continue through sunrise. Low level jet will
start to veer after sunrise which should push the more widespread
activity east. However, showers and storms are expected to remain
through at least the early afternoon hours as we remain in the
right entrance region. With PW values remaining well over 2
inches, heavy rainfall and potential flooding remains the main
threat through the early afternoon hours. For the mid/late
afternoon, feel confident that far southern and southeast
portions of the forecast area will be the locations still seeing
heavy rain potential.

By 00z Sun, cold front is expected to stretch from northern AR
down to near the Red River which is where the better chances for
continued heavy rain will be situated. Some additional upper
energy will track out of the Rockies and into the Central Plains
tonight into Sun but is not anticipated to bring rain chances as
the airmass remain relatively dry. There remains decent model
agreement that shortwave energy will move out of southern
Saskatchewan and into the Northern Plains Mon with strong upper
ridging over the Central Great Basin.

Clouds and and rain will keep temps down today with slightly
below normal temps also expected for Sun. Should see a return to
seasonal readings for Mon as the surface high slides off to the
east.

.LONG TERM...(Tuesday through Friday)
Issued at 308 AM CDT Sat Sep 4 2021

Upper shortwave is expected to track across the northern Plains
and into the Western Great Lakes region by Tue afternoon. This
will push a cold front through the area which will return temps
back briefly below seasonal normals for Wed. However, it will be
short-lived as the strong upper ridge slowly slides east for the
end of the work week which will get temps back above normal for
Thu through Sat. Precip will also remain out of the forecast
through these extended periods.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1142 PM CDT Fri Sep 3 2021

Timing of the thunderstorm activity will be the main issue for the
first 10 hours of this TAF period. All terminals are expected to
get thunderstorms through 12Z. Severe thunderstorms are not
expected but strong thunderstorms with winds up to 35-40Kts and
very heavy rain capable of producing ponding water on the runways
is likely. This will increase the hydroplaning risk. This
thunderstorm activity is expected clear the area and MVFR to VFR
conditions will return to all areas of the region by 18Z.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    81  62  82  61 /  70  10   0   0
Hutchinson      78  60  82  61 /  70  10   0   0
Newton          79  61  82  61 /  70  10   0   0
ElDorado        80  61  82  61 /  80  10   0   0
Winfield-KWLD   84  65  84  61 /  60  30  10   0
Russell         79  57  84  61 /  50   0  10   0
Great Bend      78  58  83  60 /  50  10  10   0
Salina          79  59  84  62 /  60  10   0   0
McPherson       78  59  82  60 /  70  10   0   0
Coffeyville     85  66  84  61 /  70  50  10   0
Chanute         80  63  82  61 /  80  20  10   0
Iola            79  61  82  61 /  80  10  10   0
Parsons-KPPF    82  65  83  61 /  60  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for KSZ047-050>053-067>072-082-
083-091>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...Metzger
Hazardous weather outlook, Sep 4, 4:48 AM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
448 AM CDT Sat Sep 4 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
448 AM CDT Sat Sep 4 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Showers and storms producing high rainfall rates will affect much of
the area today, especially during the morning hours. This will
likely lead to some flooding today. See latest flood watch for
additional details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:08 PM CDTSpecial Weather StatementICTHarper37 min
Sep 3, 7:36 PM CDTSpecial Weather StatementICTHarper39 min
Sep 3, 7:44 PM CDTSevere Thunderstorm WarningICTHarper, Sumner46 min
Sep 3, 8:23 PM CDTSpecial Weather StatementICTSumner37 min
Sep 3, 9:00 PM CDTSpecial Weather StatementICTSedgwick45 min
Sep 3, 9:13 PM CDTAreal Flood WarningICTSedgwick74 min
Sep 3, 9:18 PM CDTSpecial Weather StatementICTCowley42 min
Sep 3, 9:31 PM CDTSpecial Weather StatementICTButler44 min
Sep 3, 10:15 PM CDTSpecial Weather StatementICTGreenwood30 min
Sep 3, 10:41 PM CDTSpecial Weather StatementICTGreenwood34 min
Sep 3, 11:12 PM CDTSpecial Weather StatementICTWilson, Woodson48 min
Sep 3, 11:44 PM CDTSpecial Weather StatementICTAllen, Woodson46 min
Sep 4, 4:00 AM CDTAreal Flood WarningICTAllen, Greenwood, Woodson32 hr
Sep 4, 9:36 AM CDTRiver Flood WarningICTAllen, Neosho33 hr
Sep 4, 10:10 AM CDTAreal Flood WarningICTButler, Greenwood4 hr
Sep 4, 1:52 PM CDTRiver Flood WarningICTNeosho59 hr
Sep 4, 1:52 PM CDTRiver Flood WarningICTLabette, Neosho69 hr
Sep 4, 1:52 PM CDTRiver Flood WarningICTCherokee, Labette3 days

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.